Relationship between Antibiotics and Diabetes 2

ru12c41
By ru12c41 Latest Reply 2013-11-21 21:22:07 -0600
Started 2011-03-05 10:19:42 -0600

I had never had diabetes until I had an infection in my prosthesis knee and was put on high doses of antibiotics. I was temporarily put in a nursing home and while on the antibiotics I was told I had diabetes and was given insulin. After being released from the nursing home about 2 weeks later I went to my Doctor and was tested for diabetes. No sign of it. About a year later I was again admitted to the nursing home with another infection in my knee. Again I was put on antibiotics. Again a few days later I was told I had diabetes and was again given insulin. After being released and off the antibiotics I was again tested by my Doctor and no sign of diabetes. 6 months later I again had an infection and my orthopedic doctor put me on 2 types of antibiotics for the rest of my life rather than risk losing my leg. About a month later during routine testing with my Doctor I was informed that I again had diabetes. I now take antibiotics daily and insulin and Januvia and still run a blood sugar from 114 to the high of 171. Is there a relationship between antibiotics and diabetes? I have asked my Doctor this and he claims never to have heard of such a thing. Yet it seems to me that there is something there that causes me to show high blood sugars when I am on antibiotics. Please let me know if anyone out there has ever experienced this problem.


21 replies

jayabee52
jayabee52 2013-11-21 21:22:07 -0600 Report

Howdy RU,
I remember reading something about a relationship between antibiotics and diabetes, so I looked it up on Google, and yes there seems to be but one to already have diabetes:"Diabetes patients who take a certain class of antibiotics are more likely to have severe blood sugar fluctuations than those who take other types of the drugs, a new study finds." for more of the article see here ~ http://www.medicinenet.com/script/main/art.as...

James

Memphistj
Memphistj 2012-07-02 11:05:39 -0500 Report

I've been dealing with foot infection for three years that was probably caused by past frostbite During that time i've had several A1C tests and been evaluated for diabetes without a diagnosis until last week i was infection free since 9/2011 I have recently been admited and My A1C came back as diabetic I wonder if the almost constant antiboitic treatment for the last year could be the cause

Caroltoo
Caroltoo 2012-07-02 11:18:25 -0500 Report

I was diagnosed after a toe infection that had been intermittant for three years, had antibiotics every 6-9 months for it, and, at the end, had a bad 3 month infection. I'd be more inclined to say it may be the effects of the inflammation in our system, than the antibiotics themselves, but will be interested in what others have to share.

Memphistj
Memphistj 2012-07-02 11:33:43 -0500 Report

That sounds simular except in 2010 I was on antibiotics from may through november ending in surgery and in 2011 the antibiotic course lasted from Jan. through Sept. about 2.5 months of that wa IV and the rest oral

PetiePal
PetiePal 2011-03-07 14:46:36 -0600 Report

Steroids can pump your sugar up and let it recede much slower (as well as give you some Insulin resistance or under-production). It's very possibly this was the case as I've never read any correlation between the two.

ru12c41
ru12c41 2011-03-09 15:15:28 -0600 Report

I have never taken steroids. I took antibiotics. I understand there is a difference, but thanks for the advice. I'm sure someone can use it.

Tigereyze209
Tigereyze209 2011-03-06 12:36:03 -0600 Report

Any time you get dosed with chemo or radiation, you can get a compromised immune system or even organ damage, which sounds like what must have happened to your pancreas. It is always a tuff call, but still, the consensus is, temporarily harm to the body in the interest of killing the cancer is worth the risk and hopefully short term side affects. Generally, the sooner they detect cancer and treat it, the better your odds of complete remission, and they seem to be getting much better at it all the time.
Good luck and God bless.

kdroberts
kdroberts 2011-03-05 11:26:26 -0600 Report

Did you also happen to take steroids with the antibiotics?

ru12c41
ru12c41 2011-03-05 11:42:59 -0600 Report

No, I have never taken steroids. Is there some relationship between diabetes and steroids? Thanks for the reply.

whitetigress
whitetigress 2011-03-05 10:32:38 -0600 Report

Because you are on HIGH levels of antibiotics, your body may react by increasing the blood sugar in your blood.

Antibiotics also rob your body of the friendly bacteria we need in our digestive system. This friendly bacteria is very important, and the lack of it, may also be contributing to high blood sugars.

Also, during these times that you were hospitalized for your knee, you were probably under high levels of stress, which will also cause your blood sugar to spike or to go high.

Are you able to eat yogurt? If you are, you might want to add yogurt to your daily intake since you are on antibiotics (especially if you have to take them everyday.)

Yogurt puts back the friendly bacteria that the antibiotics rob from your body.

If you are not able to eat yogurt, you can buy pills for acidophilis and biffidus.

I hope this helps :)

ru12c41
ru12c41 2011-03-05 11:03:57 -0600 Report

Thank you Whitetigress! I had heard about antibiotics robbing the body of friendly bacteria, but had not connected it with diabetes.

I was under considerable stress while in the nursing home, but no one has said anything about it being connected with high blood sugar. Thanks for the tip. I'll try to mellow out some.

As for the yogurt, I will definitely give it a try, even though most yogurt have high sugar levels.

I'll let you know what happens. Thanks again :-}

jayabee52
jayabee52 2011-03-05 12:17:35 -0600 Report

Yes,RU, antibiotics do kill friehndly bacteria in your intestinal tract. My beloved bride "Jem" would get something needing an antibiotic, and she would get "c diff" (Clostridium difficile) and she liked to use acidophilus milk (available in some grocery stores) or lactobacillus acidophilus pills (found in pharmacies OTC) to replentish the beneficial flora in her intestinal tract. She successfully fought the C Diff that way. I also had to go to the hospital recently and ended up with a bad case of C Diff. (I jokingly blamed the hospital food) and used the lactobacillus acidophilus pills to combat it suiccessfully.

KD is right about the steroids. "Jem " had other "medical challenges" (as she laughingly called them) and she couldn't take the meds which had been developed to combat them. So whenever her Lupis or her RA would flare up she would have to take either a cortisone shot, or prednisone, which sent her BG#s skyrocketing. She was diabetic but the Drs said there was no other way to control the painful challenge she was facing. We sometimes had to work at lowering her BG#s a month or more after she dc'd her steroids before they came close to "normal".

ru12c41
ru12c41 2011-03-06 14:56:55 -0600 Report

Your "Jem" sounds a lot like me. I also have RA and Lupis and have taken prednisone years ago, but am off it because it started affecting my liver. I take Fentanyl pain patch at 50 mcg and Hydorcodone 10-325 mcg now for my pain. I still ache all over more than any other place, but I have to live with it for the time being. I started eating my yogurt today and will see if that helps my stomach. I am also a victim of asbestos and have Mesothelioma of the stomach walls. My wife removes I liter of fluid from my abdomen everyday via a catheter inserted into the abdomen cavity. Ain't life Grand???

whitetigress
whitetigress 2011-03-05 11:56:42 -0600 Report

There are some brands like "zero" and others that do not contain sugar. Those that don't contain sugar will say so on the front because they contain splenda instead.

I eat yogurt everyday. It has really made a difference.

ru12c41
ru12c41 2011-03-09 13:44:59 -0600 Report

Still looking for a sugar free yogurt down here in the Rio Grande Valley and so far have been unable to find any. Of course we have on HEB grocery and Walmart grocery so there is not much competition. I have written both email, but so far no response. Don't expect any from Walmart, but maybe HEB will send me a reply. It is funny because Hispanics are amoung the fastest growing segement of the population to be contracting diabetes. You would think the stores down here would be more sensitive to the needs of their customer. They don't really care. Just spend you money in my stores.

ru12c41
ru12c41 2011-03-06 15:06:51 -0600 Report

I have not seen a brand like "zero", but I will keep an eye out for it. I try to eat only foods sweetened with Splenda. Unfortunately the big food industries are slow about adopting Splenda. I don't think there are any cereals that use Splenda so I buy unsweetened cereal and use Splenda. Same with anything else that needs sweetening. I have also heard good things about Stivia as a sugar substitute. Have you heard anything? I try to stay away from aspartame, too great a cancer risk and I already have that. I stay away from sugar alcohol also, gives me the rocky mountain quick-step. LOL! Anyway I'll stay on the yogurt and see what happens.

Next Discussion: I'm back! »